Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 243, NWS Mobile, AL

October 17, 2006Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Oct 17, 2006, 4:02 AM CDT for Perry County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2006, 4:02 AM CDT (09:02 UTC)
Expired
Oct 17, 2006, 4:30 AM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Perry County, MS

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 1:38 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 170902
SVRMOB
MSC111-170930-
/O.NEW.KMOB.SV.W.0243.061017T0902Z-061017T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
402 AM CDT TUE OCT 17 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  PERRY COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 430 AM CDT

* AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTHWEST OF RICHTON TO 15 MILES WEST OF JANICE...OR
  ALONG A LINE EXTENDING FROM 11 MILES EAST OF PETAL TO 13 MILES
  NORTHWEST OF WIGGINS...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINGATE AND RICHTON BY 410 AM CDT
  KITTRELL AND JANICE BY 415 AM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3143 8912 3093 8912 3094 8885 3141 8885

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 6:22 PM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Oct 16, 6:22 PM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
622 PM CDT MON OCT 16 2006

.UPDATE...A TORNADO WATCH IS NOW IN EFFECT FOR ALL COUNTIES IN THE
FORECAST AREA EXCEPT FOR COVINGTON...BUTLER AND CRENSHAW IN ALABAMA.

LATEST RADAR LOOPS CONTINUE TO SHOW WEAK ROTATING CELLS DEVELOPING
OVER THE COASTAL AREAS OF AL AND NWFL INCLUDING THE ADJACENT GULF
WATERS GENERALLY OUT TO 20 NM. WIDESPREAD CONVECTION WILL CONTINUE TO
DEVELOP THROUGH MUCH OF THE TONIGHT AS MAIN AREA OF LOW PRESSURE OVER
LA TRACKS TO THE NE. LATEST RUC AND GFS DEPICT THE BEST INSTABILITY
OVER THE ADJACENT GULF WATERS OF LA AND MS PROGGED TO SHIFT EAST AND
NORTH OVER THE ADJACENT WATERS OF AL AND NWFL STRETCHING INLAND ABOUT
60 MILES. WITH THIS WILL CONTINUE SEE MORE CELLS DEVELOPING OVER MUCH
OF THE CWFA TONIGHT WITH SLIGHTLY BETTER INTENSITY ESPECIALLY IN THE
AREAS MENTIONED ABOVE NEAR THE COAST AND OFFSHORE.

STAY TUNED TO NOAA WEATHER RADAR OR LOCAL MEDIA OUTLETS ON THIS
DEVELOPING SEVERE WEATHER PATTERN.

--------------------------------------------------------------------------
&&

.PREV DISCUSSION... (ISSUED 255 PM CDT MON OCT 16 2006)

SYNOPSIS...

SHORT TERM...SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...ISENTROPIC CONVEYOR
BELT NORTH OF A SFC WARM FRONT MOVING INTO SOUTH MS/AL SHOULD
MAINTAIN A HIGH PROBABILITY OF PCPN IN THE NEAR TERM AT LEAST. FRONT
EXTENDS INTO A SFC LOW OVER TX HILL COUNTRY WHICH LOOKS LIKE IT WILL
SCOOT THROUGH ARKLATX WELL NORTH OF CENTRAL GULF COAST AS THE FRONT
SLIDES NORTH. BROAD RAIN SHIELD ASSOCIATED THEREWITH WILL RECEDE ITS
SOUTHERN EDGE OVER THE SOUTHERN PLAINS AND LOWER MS VALLEY. LOW
LEVEL FLOW IS VIGOROUS AND HAS SATURATED THE LOWER HALF OF THE
ATMOSPHERE FROM SE LA TO FT WALTON BEACH AND BEYOND.

THIS STORM SYSTEM IS REALLY VIGOROUS FOR THIS EARLY IN THE EQUINOX.
WE EXPECT IT WILL AFFECT THE REGION THROUGH TONIGHT. THE LOW OVER
THE SABINE RIVER MENTIONED BEFORE IS MOVING NORTHEAST INTO EASTERN
ARKANSAS AND WESTERN TENNESSEE THROUGH TONIGHT. THIS LOW WILL FORM A
STEEP GRADIENT WITH A STRONG RIDGE BRINGING A STRONG SOUTHERLY WIND.
THEREFORE...WE ARE CONTINUING A WIND ADVISORY IN EFFECT THROUGH
MIDNIGHT ACROSS COASTAL PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST
ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. THE STRONG SOUTHERLY
WINDS WILL ALSO HIGH SURF ALONG AREA BEACHES THROUGH TUESDAY MORNING.
THE HIGH SURF WILL LIKELY RESULT IN SOME MINOR BEACH EROSION...
INCREASED RIP CURRENTS...AND ABOVE NORMAL TIDES ALONG THE COAST...
INCLUDING BAYS AND RIVERS. HEAVY RAINFALL MAY ADD TO WATER PONDING
ON ROADS THAT EXPERIENCE FLOODING FROM HIGH TIDES. THE HEAVIEST RAIN
WILL OCCUR ACROSS THE WESTERN PARTS OF THE REGION...AND A FLASH
FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON FOR THE
WESTERN THIRD INCLUDING MS AND PART OF SW AL.

/77

&&

LONG TERM...(TUESDAY THROUGH MONDAY)...NO CHANGES.

/77

&&

MARINE...AN AREA OF LOW PRESSURE OVER NORTHEASTERN TEXAS WILL
CONTINUE TO MOVE NORTHEAST INTO THE TENNESSEE VALLEY OVERNIGHT.
THE GRADIENT BETWEEN THIS AREA OF LOW PRESSURE AND A RIDGE OF HIGH
PRESSURE ACROSS THE EASTERN STATES WILL RESULT IN CONTINUED STRONG
SOUTHERLY WINDS...HIGH SEAS...AND ABOVE NORMAL TIDES THROUGH TUESDAY
MORNING. WIND SPEEDS WILL BEGIN TO DECREASE TUESDAY AFTERNOON...BUT
OFFSHORE SEAS WILL REMAIN ABOVE SIX FEET THROUGH LATE TUESDAY. THUS
THE SMALL CRAFT ADVISORY WILL REMAIN FOR THE OFFSHORE WATERS THROUGH
WEDNESDAY MORNING. THE SMALL CRAFT ADVISORY FOR MOBILE BAY SHOULD BE
ABLE TO BE DROPPED BY TUESDAY AFTERNOON. WINDS AND SEAS WILL
INCREASE AGAIN ON THURSDAY AND FRIDAY AS A COLD FRONT MOVES ACROSS
THE MARINE AREA. AT THE MOMENT...MODELS INDICATE THE WIND SPEED
MAXIMUM IS JUST ABOUT NOW OVER THIS REGION AND A LOOK AT THE BUOY
REPORTS APPEAR SIMILAR. EYEBALLING DPIA AND 42040 FOR A LEAST
SQUARES CURVE INDICATES A LEVELING OFF. VAD WINDS FROM RADAR INDICATE
WINDS 30 KT 2000 FT ABOVE THE DECK...SO OUR VIEW IS THAT ANYTHING
ABOVE GALE FORCE WILL BE DOWNDRAFT RELATED NOT GRADIENT RELATED...THE
STEEPEST GRADIENT APPEARS TO BE WEST OF US. DEFERRING GALE WARNINGS AT
THIS TIME.

13/77

&&

FIRE WEATHER...WET THROUGH TUESDAY...WITH A STRONG SOUTHERLY FLOW.
STRONG LOW LEVEL WIND WILL CREATE HIGH DISPERSIONS IN THE DAYTIME
THROUGH TUESDAY AND THEY WILL BE SOMEWHAT ELEVATED OVERNIGHT. A
WEAK COLD FRONT WILL DRIFT OVER THE GULF TUESDAY AND WEDNESDAY
BRINGING A LIGHT AND VARIABLE LOW LEVEL FLOW. A STRONGER BUT MOSTLY
RAIN FREE FRONT WILL MOVE IN THURSDAY AFTERNOON OR THURSDAY EVENING.
DISPERSION AND RELATIVE HUMIDITY WILL BE MODERATE THROUGH THE REST
OF THE WEEK UNTIL FRIDAY RH WILL BE IN THE HIGH 30S.

/77

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  88  68  91 / 100  70  30  10
PENSACOLA   75  86  71  89 /  90  90  40  10
DESTIN      74  82  72  88 /  90  90  40  10
EVERGREEN   71  85  58  91 / 100  80  30  10
WAYNESBORO  68  89  58  92 / 100  50  20  20
CAMDEN      70  89  59  92 / 100  90  30  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...COASTAL FLOOD WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...AND LOWER MOBILE.

     FLASH FLOOD WATCH UNTIL 1 PM TUESDAY FOR THE FOLLOWING ZONES:
     CHOCTAW...LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...
     UPPER MOBILE...AND WASHINGTON.

     WIND ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES: LOWER
     BALDWIN...AND LOWER MOBILE.

FL...COASTAL FLOOD WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL
     SANTA ROSA.

     WIND ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     AND COASTAL WALTON.

MS...FLASH FLOOD WATCH UNTIL 1 PM TUESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM TUESDAY FOR THE FOLLOWING ZONES:
     AND MOBILE BAY.

     SMALL CRAFT ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM.

&&
Hazardous weather outlook, Oct 16, 10:45 AM CDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1045 AM CDT MON OCT 16 2006

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
171100-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1045 AM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE AND
ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A WARM FRONT WILL CONTINUE MOVING NORTH ACROSS THE AREA TODAY.
WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND
AHEAD OF THIS FRONT THROUGH TODAY. SOME OF THE RAINFALL COULD BE
HEAVY AT TIMES...ESPECIALLY ALONG AND WEST OF INTERSTATE-65. AS THE
AIR  BECOMES INCREASINGLY UNSTABLE...A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE. STRONGER THUNDERSTORMS MAY BRING
DAMAGING WIND GUSTS...EXTREMELY HEAVY RAIN...AND ISOLATED TORNADOES.
THERE IS A SLIGHT RISK OF SEVERE STORMS WEST OF A LINE FROM NEAR
CAMDEN IN CENTRAL WILCOX COUNTY AL TO PENSACOLA IN SOUTH ESCAMBIA
COUNTY FL. ADDITIONAL HEAVY RAIN AND STRONG THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE OVERNIGHT PERIOD.

VERY WINDY CONDITIONS WILL EXIST ESPECIALLY ALONG AND NEAR THE COAST
WITH 20 TO 30 MPH WINDS LIKELY. THE STRONG SOUTHERLY WIND WILL BRING
COASTAL FLOODING...HIGH SURF...AND HIGH RISK OF RIP CURRENTS AS WELL
AS CONDITIONS HAZARDOUS TO SMALL BOATS OVER THE ENTIRE MARINE AREA
THROUGH TUESDAY. GUSTS TO GALE FORCE ARE POSSIBLE ACROSS THE
OFFSHORE COASTAL WATERS...AND SMALL CRAFT ADVISORIES REMAIN IN
EFFECT. THE HIGH SURF ADVISORY WAS REPLACED BY A COASTAL FLOOD
WARNING FOR RECORD AND GRID MANAGEMENT PURPOSES ONLY. HIGH SURF
CONTINUES AS A HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

WINDY CONDITIONS WILL CONTINUE INTO TUESDAY...WITH DANGEROUS SURF
AND A HIGH RISK OF RIP CURRENTS REMAINING ALONG THE BEACHES OF
ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

SOUTHWEST WINDS 15 TO 25 MPH ACROSS THE COASTAL WATERS...INCLUDING
MOBILE BAY...WILL BRING CONTINUED SMALL CRAFT ADVISORIES IN EFFECT
THROUGH NOON TUESDAY FOR MOBILE BAY AND THROUGH TUESDAY NIGHT FOR
THE COASTAL WATERS. GUSTS TO GALE FORCE REMAIN POSSIBLE TUESDAY. THE
WEATHER SHOULD CALM DOWN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS WILL LIKELY BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 7:04 PM CDTTornado WarningMOBGeorge, Greene25 min
Oct 17, 4:38 AM CDTSevere Thunderstorm WarningMOBWayne52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.